Maculopathy Tied to Pentosan Polysulfate Sodium May Worsen After Drug Cessation

By Marilynn Larkin

July 20, 2020

NEW YORK (Reuters Health) - Pentosan polysulfate sodium (PPS)-associated maculopathy may continue for at least 10 years after drug cessation and in some cases may pose a threat to central vision, according to a case report.

The condition "is a recent clinical finding suggestive of a toxic effect associated with long-term use of the medication," Dr. Rachel Shah of Emory University School of Medicine in Atlanta told Reuters Health by email. "In our study, all patients experienced subtle but continued evolution of the disease process even after discontinuation of the medicine, suggesting that the toxic effects persist, and in some cases, significantly worsen after the medicine is stopped."

"Patients report of a variety of complaints," she noted, "but we found visual acuity was most impacted by the onset and progression of center-involving retinal pigment epithelium (RPE) atrophy."

As reported in JAMA Ophthalmology, Dr. Shah and colleagues studied 11 patients (all women; median age, 53) with PPS-associated maculopathy. Participants had a baseline visit at a median of two months after drug cessation and were followed for a median of 12 months.

The median treatment duration was 15 years, and the median cumulative PPS exposure was 1.97 kg. No eyes improved after PPS was stopped.

Nine of 11 patients (82%) reported worsening visual symptoms at the final visit. The mean logMAR visual acuity was 0.14 at both the baseline and final visits.

In one patient, visual acuity improved by two or more Snellen lines in one eye; in another patient, Snellen lines declined by two or more in both eyes.

There was evolution in the pattern of fundus autofluorescence changes and/or optical coherence tomography findings in all eyes, with 17 eyes experiencing an expansion of the area of involved tissue.

Further, as Dr. Shah noted, seven eyes (32%) had macular RPE atrophy at the baseline visit, and atrophy enlarged after PPS discontinuation in all of them, with a median growth rate of 0.32 mm per year.

Dr. Shah said, "Prescribers should be aware of the effects of this medication on the macula and visual function, in the (same way that) they are aware of the retinal toxicities related to other medications, such as plaquenil and tamoxifen."

"There may be a cumulative dose-dependent correlation, but the exact threshold has not been identified, and we have seen notable cases with low cumulative exposure," she said. "Prescribers should inform patients of the risk of this side effect, and we recommend baseline comprehensive eye exam with fundus imaging, as well as regular follow-up for monitoring/screening."

Dr. Andrew Lotery of the University of Southampton, coauthor of a related editorial, commented in an email to Reuters Health, "Many patients may be at risk of sight loss, as the drug has been available for a long time and the association with vision loss has only recently been recognized."

Like Dr. Shah, he noted, "Doctors prescribing this drug should take responsibility for ensuring their patients are aware of the risk of vision loss and consider alternative drugs if possible."

"As this drug is prescribed for interstitial cystitis, it is likely that it will be prescribed by urologists and gynecologists," he added. "It would be important for their professional organizations to alert their members of this risk."

SOURCE: https://bit.ly/3hbs7bq and https://bit.ly/3henUUD JAMA Ophthalmology, online July 9, 2020.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....